Lamictal, also available as generic lamotrigine, is a common medication typically used to treat seizures or bipolar disorder. While Lamictal does have a black box warning, as it can lead to serious skin reactions, it also recently received a safety warning from the FDA. According to the FDA, Lamictal can cause a rare but very serious reaction called hemophagocytic lymphohistiocytosis (HLH).
Here’s what you need to know.
What is (HLH)?
Hemophagocytic lymphohistiocytosis is a reaction that excessively activates the body’s infection-fighting immune system. HLH can lead to severe problems with blood cells and organs and severe inflammation throughout the body.
Symptoms of HLH include:
- Persistent fever greater than 101 degrees Fahrenheit
- Liver enlargement
- Low platelets
- Low white blood cells
- Respiratory issues
- Yellowing of the skin or eyes
- Unusual bleeding
- Trouble walking
- Difficulty seeing
- Visual disturbances
- Swollen lymph nodes
HLH can occur within days to weeks after starting treatment. If you experience any of the above symptoms while taking lamotrigine, contact your health care professional right away,
What is the FDA doing to warn people about this new finding?
The FDA is requiring a new warning about this risk be added to the prescribing information in the Lamictal (lamotrigine) drug labels.
How many identified cases of HLH have there been?
According to the FDA, since the approval of Lamictal (lamotrigine) in 1994, there have been 2 identified cases here in the United States and 6 additional cases worldwide of confirmed or suspected HLH associated with the medicine in children and adults.
This number includes only reports submitted to FDA and found in the medical literature, so there are likely additional cases that the FDA is unaware of.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.